Health & Family

Acidic cream soothed jalapeno hands

Q. I de-seeded 15 jalapenos without using gloves, so of course afterward my hands were burning. My daughter-in-law said that her grandfather had always told her to apply ‘something creamy,’ so I rubbed on some AmLactin I normally use for dry skin.

The burning stopped almost immediately! I hope you will share this tip with your other readers.

A. Capsaicin, the hot stuff in chili peppers, is alkaline. AmLactin hand and body lotion is acidic, containing alpha-hydroxy acid. We suspect that may explain why it worked so well.

Capsaicin is not soluble in water, which is why running your hands under cold water probably wouldn’t do much for the burn. But the casein protein in milk (or cream, as per grandfather) can grab onto capsaicin and help neutralize it.

High blood sugar

Q. My husband is really struggling with high blood sugar. I suspect some of his medications may be causing it to stay up.

We are on a fixed income, and his diabetes drugs are terribly expensive. We are having to choose between food and medicine. Any information you can offer would be welcome.

A. Many medications can make it hard to control blood sugar. Some include common blood-pressure pills like Moduretic, Caduet and furosemide (Lasix), or cholesterol-lowering drugs like atorvastatin (Lipitor) and simvastatin (Zocor). Trying to keep blood glucose low while taking such drugs can be a challenge.

It is certainly stressful to have to choose between the pharmacy and the grocery store. We suggest you explain the situation to the doctor to see if the medical team can find some ways to help you economize without jeopardizing your husband’s health.

Inhalers’ impact

Q. I started taking Advair, the purple inhaler, two years ago for COPD. It has definitely helped my breathing, but my voice sounds horrible.

I used to be complimented on my beautiful voice for both speaking and singing. Not anymore.

I’m supposed to have a procedure on my vocal cords. I am wondering, though, if that makes any sense if the inhaler is the problem. Won’t my voice just get worse again over time?

A. Although doctors and pharmacists may consider hoarseness a minor side effect of inhaled corticosteroids, many people find it very disruptive.

The drugs in question include fluticasone, a key ingredient in inhalers like Advair and Flovent, as well as in the allergy nasal spray Flonase. People who rely on steroid inhalers or allergy sprays may not realize that these medicines can cause throat irritation, hoarseness and voice changes. Up to one-third of those who use corticosteroids containing ingredients like beclomethasone, budesonide, mometasone and triamcinolone may experience voice problems (Journal of Aerosol Medicine and Pulmonary Drug Delivery, April 2010).

Surgery might help temporarily, but it does seem possible that the problem might recur if you kept using the inhaler.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments